Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 83, NWS Flagstaff, AZ

August 12, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2017, 11:49 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 11:49 PM MST (06:49 UTC)
Expired
Aug 13, 2017, 2:45 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 96 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WGUS55 KFGZ 130649
FFWFGZ
AZC025-130945-
/O.NEW.KFGZ.FF.W.0083.170813T0649Z-170813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1149 PM MST SAT AUG 12 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County along Castle Creek and Humbug Creek in west central 
  Arizona...

* Until 245 AM MST

* At 1146 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Castle Creek and Humbug Creek basins. Up to 
  two and one half inches of rain has already fallen. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Castle Hot Springs and areas north of Lake Pleasant. 

This includes the following streams and drainages...Cottonwood
Creek...Bitter Creek...Buckhorn Creek...Slate Creek...Ash Creek...
French Creek...Boulder Creek...Black Butte Wash...Agua Fria River...
Humbug Creek...Castle Creek...Little Buckhorn Creek and Banty Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3392 11242 3398 11249 3403 11248 3403 11247
      3406 11234 3406 11218 3401 11218 3399 11219
      3398 11219 3395 11224 3390 11224 3390 11226
      3388 11228

$$
2 follow-up statements
965 
WGUS75 KFGZ 130722
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1222 AM MST SUN AUG 13 2017

AZC025-130945-
/O.CON.KFGZ.FF.W.0083.000000T0000Z-170813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1222 AM MST SUN AUG 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR 
CASTLE CREEK AND HUMBUG CREEK IN YAVAPAI COUNTY...

At 1217 AM MST, Doppler radar indicated that storms had weakened 
such that light rain was falling over the Castle Creek and Humbug 
Creek basins. Areas of moderate to heavy rain may move into the 
warned area within the next hour. Flash flooding is likely ongoing.

Some locations that will experience flooding include...
Castle Hot Springs and areas north of Lake Pleasant. 

This includes the following streams and drainages...Cottonwood
Creek...Bitter Creek...Buckhorn Creek...Slate Creek...Ash Creek...
French Creek...Boulder Creek...Black Butte Wash...Agua Fria River...
Humbug Creek...Castle Creek...Little Buckhorn Creek and Banty Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3392 11242 3398 11249 3403 11248 3403 11247
      3406 11234 3406 11218 3401 11218 3399 11219
      3398 11219 3395 11224 3390 11224 3390 11226
      3388 11228

$$
823 
WGUS75 KFGZ 130941
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
241 AM MST SUN AUG 13 2017

AZC025-130948-
/O.EXP.KFGZ.FF.W.0083.000000T0000Z-170813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
241 AM MST SUN AUG 13 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 245 AM
MST...

Rainfall rates have tapered off substantially in the past few hours 
over the Castle Creek and Humbug Creek basins. There could be 
another period of moderate to heavy rainfall over the next hour or 
two in this area, but flash flooding is not expected at this time.

Please continue to heed any remaining road closures.

LAT...LON 3392 11242 3398 11249 3403 11248 3403 11247
      3406 11234 3406 11218 3401 11218 3399 11219
      3398 11219 3395 11224 3390 11224 3390 11226
      3388 11228

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:10 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 12, 9:10 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
910 PM MST Sat Aug 12 2017

.SYNOPSIS...Expect typical monsoon weather conditions through the
weekend. Much drier air will bring a decreasing trend in storm
coverage by Monday, with isolated or no storms after Tuesday.

&&

.DISCUSSION...A wet airmass over the area coupled with some decent
mid/upper level shear gave central Arizona a pretty active evening.
Things seem to be dying off now, outflows have pushed south of the
CWA border and new convection is primarily in Maricopa county.

Mesoscale models show these trends and have things pretty quiet by
late evening. This seems reasonable. A similar patter develops on
Sunday, perhaps not quite as active as much of the area will start
with a rain-cooled boundary layer and then mid-level drying develops
during the afternoon. Much more significant drying remains on tap
for early next week.

Trends are covered, no updates needed.

&&

.AVIATION...For the 06Z package...Scattered showers and
thunderstorms will continue through late evening. Storms will be
mainly south of the I-40 corridor, with a secondary area along the
Utah border. Localized MVFR/IFR conditions expected in the stronger
storms. Storm coverage and intensity will decrease after midnight.
Redevelopment expected by 18Z-20Z Sunday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Daily rounds of showers and thunderstorms
will continue through Monday, with temperatures slightly below
normal.

Tuesday through Thursday...A drier air mass will move back into the
region with significantly decreased storm chances.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...Byers
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 19 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
426 AM MST Sat Aug 12 2017

AZZ004>018-037>040-130230-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
426 AM MST Sat Aug 12 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Lingering monsoon moisture will lead to scattered showers and
thundertorms, mainly during the afternoon and evening. Some local
areas could see heavy rain lead to flash flooding, and this will
be the main concern. Small hail and gusty winds are also possible
with stronger cells.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect typical monsoon weather conditions Sunday with scattered
showers and thunderstorms. Thunderstorm threats will include
lightning, heavy rain, and small hail. Drier air will bring
decreasing thunderstorm activity Monday, with little to no chance
of storms Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 12, 5:52 PM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
552 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLASH FLOOD      3 SSW WASHINGTON PARK   34.38N 111.28W
08/12/2017                   GILA               AZ   PUBLIC

            THE EAST VERDE RIVER IS NOW RUNNING ABOUT
            5-6 FEET DEEP.

&&

TM
Local storm report, Aug 12, 6:09 PM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
609 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HEAVY RAIN       1 SSW CORNVILLE         34.71N 111.92W
08/12/2017  M1.60 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            HEAVY RAIN, 1.6 INCHES IN 45 MINUTES AND
            STILL RAINING HARD. WATER STARTING TO RUN IN
            THE DRAINAGE RUNS 3FT DEEP. THE DURATION OF
            THE HEAVY RAIN EVENT WAS 45 MINUTES.

&&

DLB
Local storm report, Aug 12, 6:27 PM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
627 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      3 SW MCGUIREVILLE       34.61N 111.84W
08/12/2017                   YAVAPAI            AZ   MESONET

            USGS BEAVER CREEK AT MONTEZUMA CASTLE STREAM
            GAGE REPORTED A 3.36 FT. RISE IN THE LAST
            HOUR AND A HALF.

&&

TM
Local storm report, Aug 12, 6:29 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
629 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HEAVY RAIN       2 N MCGUIREVILLE        34.66N 111.81W
08/12/2017  E4.00 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            4" BIRDBATH FILL AND IS OVER FLOWING. POND
            AND BACK YARD IS FLOODED AND 2" WATER
            RUNNING ACROSS ROAD. THE DURATION OF THE
            HEAVY RAIN EVENT WAS 1 HOUR 30 MINUTES.

&&

DLB
Local storm report, Aug 12, 11:06 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1106 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HEAVY RAIN       CORNVILLE               34.72N 111.91W
08/12/2017  M1.90 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            JUST ARRIVED HOME TO 1.9" STORM TOTAL AND
            LIGHT RAIN FALLING. SAND AND GRAVEL WASHED
            OVER THE ROAD NEAR HERE.

&&

DLB
Local storm report, Aug 12, 11:10 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1110 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HEAVY RAIN       3 NW PRESCOTT COURTHOUS 34.57N 112.50W
08/12/2017  E2.25 INCH       YAVAPAI            AZ   PUBLIC

            EVENT: HAIL - DETAILS: PEA - 0.25/0.50"
            EVENT: HEAVY RAIN - DETAILS: 2.25-2.49"
            DURATION: 2 HOURS. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 2 HOURS.

&&

DLB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:07 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 12, 5:34 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 12, 6:54 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 12, 8:25 PM MSTFlash Flood WarningFGZYavapai110 min
Aug 12, 11:28 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 13, 1:40 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 13, 1:49 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 13, 2:44 PM MSTFlash Flood WarningFGZCoconino6 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.